Hail, Potter
- When
- May 1, 8:35 PM CST
- Where
- Potter County, 13.43 mi WSW of Hoven
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.210, -100.070
An isolated thunderstorm brought penny size hail to Potter county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought penny size hail to Potter county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 1, 6:44 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 744 PM CDT TUE MAY 1 2012 .UPDATE... UPDATED THE FORECAST DUE TO THE CANCELLATION OF THE TORNADO WATCH ACROSS THE EASTERN PART OF THE AREA. STILL LOOKS AS THOUGH A FEW RAIN SHOWERS OR ISOLATED THUNDERSTORMS WILL MOVE INTO THE NORTH CENTRAL PART OF THE STATE LATER THIS EVENING...SO WILL KEEP POPS IN FOR THAT AREA. ALL BUT THE SOUTHERN PORTION OF THE DEUEL COUNTY LOOKS TO REMAIN DRY ACROSS THE EAST. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT SEVERE WEATHER TONIGHT AND AGAIN WEDNESDAY EVENING ARE THE FORECAST CHALLENGES. AS OF 19Z...A COLD FRONT IS BISECTING THE CWA FROM NORTH TO SOUTH. SURFACE OBS EAST OF THE COLD FRONT ARE SHOWING TEMPS IN THE LOWER 80S WITH DEW POINTS AROUND 60. SURFACE BASE CAPE VALUES HAVE BEEN STEADILY INCREASING THIS AFTERNOON AND ARE CURRENTLY AROUND 1500 J/KG. FURTHER DESTABILIZATION WITH ADDED LIFT FORM A BROAD MID LEVEL TROF SHOULD RESULT IN THE CONTINUATION OF CONVECTIVE DEVELOPMENT. A FEW STORMS HAVE DEVELOPED IN CENTRAL FSD CWA AND ARE TRACKING NE. AT THIS TIME BELIEVE A FEW COUNTIES...HAMLIN AND DEUEL COULD BE PART OF A WATCH THIS EVENING. IN FACT A TOR WATCH HAS BEEN ISSUED WHILE WRITING THIS. OTHERWISE WITH A BROAD MID LEVEL TROF REMAINING OVER THE CENTRAL ROCKIES...A FEW HI-RES MODELS ARE SHOWING A FEW SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE BETWEEN 0-6Z TONIGHT OVER NORTH CENTRAL SD. DRY CONDITIONS ARE EXPECTED DURING THE DAY PERIOD ON WEDNESDAY...THEN SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP DURING THE EVENING AND OVERNIGHT HOURS. DEPENDING ON WHERE THE THE INSTABILITY AXIS SETS UP...A FEW THUNDERSTORMS COULD BECOME STRONG TO SEVERE. AT THIS TIME...LOCATIONS SOUTH OF HIGHWAY 14 SEEMS TO HAVE THE BEST POTENTIAL OF SEEING SEVERE WEATHER. .LONG TERM...THURSDAY THROUGH TUESDAY LONG TERM GUIDANCE SUGGESTING THE PATTERN WILL TRANSITION BETWEEN ZONAL FLOW WITH EMBEDDED SHORTWAVES TO ONE DOMINATED BY A BROAD UPPER TROF OVER THE WESTERN CONUS...EJECTING ENERGY INTO THE NORTHERN PLAINS. THIS FEATURE...WHICH WILL DOMINATE A MAJORITY OF THE EXTENDED FORECAST...PROMISES TO KEEP THE AREA WET...AND WITH THE MOISTURE AND CLOUDS...SUBSEQUENTLY COOLER THAN NORMAL. THIS WILL TEND TO LIMIT THE SEVERE WEATHER THREAT FOR THE FIRST WEEK OF MAY ANYWAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A FEW SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE FAR SOUTHEASTERN PORTION OF THE CWA DURING THE EVENING. KATY IS NOT EXPECTED TO BE AFFECTED. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT INTO THE DAY WEDNESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...CONNELLY AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 936 AM CDT TUE MAY 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021445- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 936 AM CDT TUE MAY 1 2012 /836 AM MDT TUE MAY 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON WITH THE BEST PROBABILITIES FOR SEVERE STORMS ALONG AND EAST OF THE I-29 CORRIDOR. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE HIGHEST PROBABILITY OF STRONG TO SEVERE STORMS WOULD BE SOUTHEAST OF A LINE FROM WATERTOWN TO PIERRE. AN UNSETTLED WEATHER PATTERN WILL CONTINUE RIGHT INTO THE UPCOMING WEEKEND...ALTHOUGH THE THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTHEAST OF THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY BY LATE AFTERNOON ALONG AND EAST OF THE I-29 CORRIDOR. MF/TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 926 PM CDT TUE MAY 1 2012 SDZ033-045-020315- JONES-STANLEY- 926 PM CDT TUE MAY 1 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JONES AND SOUTHERN STANLEY COUNTIES UNTIL 1015 PM CDT/915 PM MDT/... AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CAPA...OR 25 MILES NORTHWEST OF MURDO... MOVING EAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE CAPA...VAN METRE AND WENDTE. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
The Aberdeen radar (KABR), 132 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385099.